Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Jackson, KY

March 2, 20124 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 2, 2012, 5:28 PM EST for 4 counties in Kentucky. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 5:28 PM EST (22:28 UTC)
Expired
Mar 2, 2012, 6:00 PM EST
In force
32 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Laurel County, KY, McCreary County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 107 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 5:30 PM ESTHAIL 0.75Hollyhill, KY
Mar 2, 5:43 PM ESTTSTM WND DMGMarshes Siding, KYTREES WIRE LINES DOWN IN STREARNS, 65 MPH GUST AT MARSHES SIDING.
Mar 2, 5:43 PM ESTTSTM WND DMGStearns, KYTREES AND LINES DOWN WITH WIND ESTIMATED AT 65 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 1:02 PM ESTTornado Watch PDSSPC8 hr
Mar 2, 4:19 PM ESTTornado Watch PDSSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS53 KJKL 022228
SVRJKL
KYC125-147-231-235-022300-
/O.NEW.KJKL.SV.W.0026.120302T2228Z-120302T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
528 PM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  EXTREME SOUTH CENTRAL WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 600 PM EST

* AT 525 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF GREAT MEADOWS CAMPSITES...OR 11 MILES WEST OF ONEIDA...AND
  MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CO-OPERATIVE AROUND 535 PM EST.
  BLUE HERON AROUND 540 PM EST.
  PINE KNOT...STRUNK...STEARNS AND WHITLEY CITY AROUND 545 PM EST.
  HOLLYHILL...BEULAH HEIGHTS...ZION HILL AND WIBORG AROUND 550 PM
  EST.
  DUCKRUN...BOUNTY...JELLICO CREEK AND CUMBERLAND FALLS S.P. AROUND
  555 PM EST.
  REDBIRD AROUND 600 PM EST.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING
FOR EASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM EST FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3660 8479 3696 8434 3666 8397 3659 8417
TIME...MOT...LOC 2228Z 236DEG 49KT 3654 8466
WIND...HAIL 60MPH 1.00IN

$$

RICHEY
1 follow-up statement
068 
WWUS53 KJKL 022239
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
539 PM EST FRI MAR 2 2012

KYC125-147-231-235-022300-
/O.CON.KJKL.SV.W.0026.000000T0000Z-120302T2300Z/
MCCREARY KY-WAYNE KY-WHITLEY KY-LAUREL KY-
539 PM EST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN LAUREL...WHITLEY...EXTREME SOUTH CENTRAL WAYNE AND
MCCREARY COUNTIES UNTIL 600 PM EST...

AT 534 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTH OF BLUE HERON...OR 6 MILES NORTHWEST OF ONEIDA...MOVING
NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE KNOT...STEARNS...WHITLEY CITY AND MARSHES SIDING AROUND 545 PM
  EST.
  HOLLYHILL...BEULAH HEIGHTS...ZION HILL AND PARKERS LAKE AROUND 550
  PM EST.
  DUCKRUN...BOUNTY...JELLICO CREEK AND CUMBERLAND FALLS S.P. AROUND
  555 PM EST.
  REDBIRD...LIBERTY AND KRUPP AROUND 600 PM EST.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3660 8479 3696 8434 3666 8397 3659 8417
TIME...MOT...LOC 2239Z 236DEG 49KT 3662 8450
WIND...HAIL 60MPH 1.00IN

$$

RICHEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:00 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 2, 3:00 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EST FRI MAR 2 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM EST FRI MAR 2 2012

MAIN CONCERN IS STILL AROUND THE UNFOLDING SEVERE WEATHER AS IT MOVES
INTO EASTERN KENTUCKY THIS EVENING. PLENTY OF INSTABILITY AND SHEAR
IS IN PLACE FOR SEVERE THUNDERSTORMS...INCLUDING TORNADOES...LARGE
HAIL...AND STRAIGHT LINE WINDS. BASED ON LATEST HI RES MODEL
GUIDANCE...IT LOOKS LIKE THE STORMS SHOULD ARRIVE IN THE BLUEGRASS
BETWEEN 5 AND 7 PM...WITH THE LINE OF STORMS PROGRESSING ACROSS THE
AREA BETWEEN 6 AND 10 PM. THIS IS A DANGEROUS SITUATION WILL ALL THE
INGREDIENTS PRESENT FOR A DAMAGING SEVERE WEATHER EVENT.

FLOODING IS ALSO A BIT OF A CONCERN WITH ALL THE RAINFALL OVER THE
PAST FEW DAYS. HOWEVER...FORTUNATELY...THE ACTIVITY THIS EVENING
SHOULD BE FAST MOVING AND HOPEFULLY LIMITING THE THREAT.
REGARDLESS...PLAN TO KEEP THE FLASH FLOOD WATCH UP FOR THE TIME
BEING. WILL ALSO KEEP THE LAKE WIND ADVISORY GOING UNTIL 7 PM WITH
GOOD SYNOPTIC LEVEL WINDS OUT AHEAD OF THE APPROACHING COLD FRONT.

AS THE FRONT BLOWS ACROSS THE AREA TONIGHT...PRETTY SUBSTANTIAL COLD
AIR ADVECTION KICKS IN...WITH TEMPERATURES QUICKLY FALLING INTO THE
30S IN THE WAKE OF THE FRONT. IN ADDITION...SKIES WILL START TO CLEAR
ACROSS THE AREA LATE. THIS WILL SET THE STAGE FOR A MUCH COLDER START
TO SATURDAY.

MUCH QUIETER AND COOLER WEATHER IS ANTICIPATED FROM SATURDAY INTO
SATURDAY NIGHT WITH MID LEVEL RIDGING SETTING UP ACROSS THE AREA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 300 PM EST FRI MAR 2 2012

MODELS IN GOOD AGREEMENT WITH SUNDAY AND SUNDAY NIGHT AS A COUPLE OF
SHORTWAVES PROGRESS ACROSS THE AREA. THE FIRST ONE WILL ARRIVE MIDDAY
SUNDAY...BUT WILL HAVE LIMITED MOISTURE TO WORK WITH. HOWEVER...WITH
UPSLOPE WESTERLY WINDS...WE SHOULD BE ABLE TO SQUEEZE OUT SOME
ISOLATED SHOWERS OR SPRINKLES. THE SECOND AND STRONGER SHORTWAVE IS
PEGGED TO REACH EASTERN KENTUCKY SUNDAY NIGHT. WITH TEMPERATURES
SETTLING BACK TO AROUND 30 OVERNIGHT...THE MAIN PRECIPITATION TYPE
WILL END UP BEING SNOW. WITH UPSLOPE FLOW...COMBINED WITH WEAK
FORCING ALOFT...WILL YIELD SOME LIGHT SNOW ACROSS EASTERN KENTUCKY.
GIVEN THE FAVORABLE TIME OF DAY...WE SHOULD SEE SOME LIGHT SNOW
ACCUMULATIONS AS WELL. PERHAPS UP TO 2 INCHES IN THE HIGH
TERRAIN...TO LESS THAN AN INCH IN THE VALLEYS.

KAS

MONDAY BEGINS WITH A SHORT WAVE DROPPING OUT OF THE GREAT LAKES.
THIS SHORT WAVE HAS LITTLE MOISTURE TO WORK WITH BUT THE COLD AIR TO
BEGIN THE DAY WILL PUSH AVAILABLE MOISTURE BROUGHT FROM THE GREAT
LAKES UPSLOPE WITH LIGHT SNOW EXPECTED EARLY THEN MIXING WITH AND
CHANGING TO LIGHT RAIN. TEMPS WILL ONLY WARM INTO THE LOWER 40S.
THEN MONDAY NIGHT WILL SEE HIGH PRESSURE BUILDING INTO THE ERN CONUS
WITH RETURN FLOW AROUND THE BACK SIDE OF THE HIGH PRESSURE WILL BE
TOO LIGHT TO ADVECT MUCH WARM AIR AND TEMPS SHOULD DROP INTO THE
UPPER 20S. AS DAYTIME WINDS INCREASE ON TUE THE SRLY FLOW WILL BOOST
TEMPS INTO THE UPPER 50S. MODELS AGREE THAT THE SFC HIGH WILL EASE TO
THE MID ATLANTIC COAST WITH THE NEXT FRONTAL BNDRY APPROACHING THE
MISS RIVER VALLEY. WINDS WILL INCREASE ON WED AS TEMPS SOAR INTO THE
LOWER 60S. THE MODELS DIFFER SLIGHTLY ON THE TIMING OF THE NEXT
FRONTAL BNDRY WITH THE ECMWF BEING SLIGHTLY SLOWER. THE FRONTAL
BNDRY IS ORIENTATED IN A MORE NE/SW FASHION AND DOES NOT BEGIN TO
IMPACT ERN KY UNTIL THU. THE MOISTURE RETURN FROM THE GULF WILL
CYCLE INTO THE SRN PLAINS AND THEN WRAP AROUND INTO THE OHIO
VALLEY...MOSTLY NORTH OF THE OHIO RIVER. EXPECT THE PCPN TO BEGIN IN
EARNEST THU AFTERNOON WHICH WILL HOLD HIGH TEMPS TO ONLY THE LOWER
60S. THE ECMWF STALLS THIS FRONTAL BNDRY ACROSS THE COMMONWEALTH
WITH LIGHT RAIN CONTINUING INTO THE LAST OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1234 PM EST FRI MAR 2 2012

A BREAK IN THE SHOWERS AND STORMS IS EXPECTED THIS AFTERNOON AND INTO
EARLY THIS EVENING. HOWEVER...GUSTY CONDITIONS WILL DEVELOP WITH
GUSTS UP TO 30 KNOTS POSSIBLE. THE THREAT FOR SHOWERS AND STORMS WILL
PUSH INTO EASTERN KENTUCKY AROUND 23Z...WITH THE GREATEST THREAT FOR
DOWNBURST WINDS BETWEEN 01 AND 03Z. GIVEN THE LIKELY STRONG
WINDS...HAVE PUT A TEMPO GROUP IN THE TAFS TO ACCOUNT FOR THESE
DOWNBURST WINDS. THE THREAT FOR THUNDERSTORMS WILL END BY MIDNIGHT
WITH SOME LEFTOVER SHOWERS. SKIES WILL BEGIN TO CLEAR OFF
TONIGHT...AND MAY NEED TO WATCH THE POTENTIAL FOR SOME FOG
DEVELOPMENT...BUT GIVEN THE COMPLEX WEATHER THIS EVENING...HAVE OPTED
TO WAIT ON INCLUDING ANY FOG FOR THE TIME BEING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ058>060-068-069-
079-080-083>088-104-106>120.

&&

SHORT TERM...KAS
LONG TERM....DUSTY
AVIATION...KAS
Hazardous weather outlook, Mar 2, 4:33 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EST FRI MAR 2 2012

KYZ044-050>052-040000-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
433 PM EST FRI MAR 2 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...TORNADO WATCH 58 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE EAST INTO THE AREA LATE THIS
EVENING. TORNADOES...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

OUTSIDE OF ANY SHOWERS AND STORMS...WINDS MAY GUSTS AS HIGH AS 40 MPH
THROUGH THIS EVENING...LEADING TO ROUGH CHOP ON AREA LAKES AND
DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING. SOME
LIGHT ACCUMULATIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF SEVERE WEATHER OR
HEAVY RAIN TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON
KY.

KYZ058>060-068-069-079-080-083-084-040000-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...WHITLEY CITY
433 PM EST FRI MAR 2 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST SATURDAY...
...TORNADO WATCH 58 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE EAST INTO THE AREA LATE THIS
EVENING. TORNADOES...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

WITH RECENT HEAVY RAINFALL...FLASH FLOODING IS ALSO POSSIBLE INTO
TONIGHT ACROSS THE AREA.

OUTSIDE OF ANY SHOWERS AND STORMS...WINDS MAY GUSTS AS HIGH AS 40 MPH
THROUGH THIS EVENING...LEADING TO ROUGH CHOP ON AREA LAKES AND
DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING. SOME
LIGHT ACCUMULATIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF SEVERE WEATHER OR
HEAVY RAIN TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON
KY.

KYZ085>088-104-106>120-040000-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-
LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
433 PM EST FRI MAR 2 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST SATURDAY...
...TORNADO WATCH 62 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 12 AM. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE EAST INTO THE AREA LATE THIS EVENING.
TORNADOES...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND HEAVY
RAIN WILL BE POSSIBLE WITH THESE STORMS.

WITH RECENT HEAVY RAINFALL...FLASH FLOODING IS ALSO POSSIBLE INTO
TONIGHT ACROSS THE AREA.

OUTSIDE OF ANY SHOWERS AND STORMS...WINDS MAY GUSTS AS HIGH AS 40 MPH
THROUGH THIS EVENING...LEADING TO ROUGH CHOP ON AREA LAKES AND
DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING. SOME
LIGHT ACCUMULATIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF SEVERE WEATHER OR
HEAVY RAIN TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON
KY.

KAS

In the hours before

Local storm report, Mar 2, 1:24 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
124 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      MIDDLESBORO             36.61N 83.72W
03/02/2012                   BELL               KY   EMERGENCY MNGR

            HWY 25E UNDER 6 INCHES OF WATER COMING INTO MIDDLESBORO.

0100 PM     FLASH FLOOD      1 SE CALVIN             36.71N 83.61W
03/02/2012                   BELL               KY   EMERGENCY MNGR

            TWO FEET OF FLOWING WATER OF HWY 1344.

&&

JCARICO
Special weather statement, Mar 2, 4:21 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EST FRI MAR 2 2012

KYZ050-051-058>060-022215-
MENIFEE-MONTGOMERY-POWELL-BATH-ESTILL-
421 PM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515
PM EST FRIDAY AFTERNOON...

   WESTERN MENIFEE...
   MONTGOMERY...
   NORTHWESTERN POWELL...
   WESTERN BATH AND
   NORTHWESTERN ESTILL.

AT 416 PM EST...A STRONG AND WELL ORGANIZED THUNDERSTORM WAS LOCATED
ABOUT 55 MILES WEST OF HARRIS FERRY...OR 20 MILES WEST OF
DANVILLE...MOVING EAST AT 60 MPH. THIS WILL MOVE INTO EAST KENTUCKY
AND THE I-64 CORRIDOR TOWARD 5 PM.

LOCATIONS THAT ARE ON TRACK TO BE AFFECTED INCLUDE...BUT ARE NOT
LIMITED TO...WESTBEND AROUND 505 PM EST...JEFFERSONVILLE AROUND 510
PM EST AND SUDITH AROUND 515 PM EST.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 50 MPH OR HIGHER...FREQUENT LIGHTNING
AND HAIL...POSSIBLY LARGE...IN THESE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER DURING THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A PARTICULARLY DANGEROUS TORNADO WATCH REMAINS IN EFFECT UNTIL 900
PM EST FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY.

GREIF
Special weather statement, Mar 2, 4:49 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EST FRI MAR 2 2012

KYZ050-051-059-060-022245-
MENIFEE-MONTGOMERY-POWELL-BATH-
449 PM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 545
PM EST FRIDAY AFTERNOON...

   NORTHWESTERN MENIFEE...
   MONTGOMERY...
   NORTHWESTERN POWELL AND
   CENTRAL BATH.

AT 446 PM EST...A STRONG AND ORGANIZED THUNDERSTORM WAS LOCATED 38
MILES WEST OF WESTBEND...OR 7 MILES NORTH OF LANCASTER...MOVING
NORTHEAST AT 60 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WESTBEND AROUND
515 PM EST...MOUNT STERLING AND JEFFERSONVILLE AROUND 520 PM
EST...OWINGSVILLE AROUND 525 PM EST.

RESIDENTS CAN EXPECT HAIL...POSSIBLY LARGE...GUSTY WINDS IN EXCESS
OF 50 MPH...AND TORRENTIAL RAIN.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. THIS IS A VERY DANGEROUS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING
FOR EASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM EST FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY.

GREIF
Special weather statement, Mar 2, 4:57 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EST FRI MAR 2 2012

KYZ044-050>052-022245-
MONTGOMERY-ROWAN-BATH-FLEMING-
457 PM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES
THROUGH 545 PM EST FRIDAY AFTERNOON...

   NORTHWESTERN MONTGOMERY...
   NORTHERN ROWAN...
   NORTHWESTERN BATH AND
   FLEMING.

AT 456 PM EST...A STRONG ORGANIZED THUNDERSTORM WAS LOCATED 16 MILES
WEST OF SIDEVIEW...OR 7 MILES EAST OF LEXINGTON...MOVING NORTHEAST
AT 65 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SIDEVIEW AROUND
500 PM EST...JUDY AROUND 505 PM EST...SHARPSBURG AND BETHEL AROUND
510 PM EST...SHERBURNE AROUND 515 PM EST...FLEMINGSBURG AND POPLAR
PLAINS AROUND 520 PM EST...

RESIDENTS CAN EXPECT HAIL...POSSIBLY LARGE...GUSTY WINDS IN EXCESS
OF 50 MPH...AND TORRENTIAL RAIN.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. THIS IS A VERY DANGEROUS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING
FOR EASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM EST FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY.

GREIF
Special weather statement, Mar 2, 5:00 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EST FRI MAR 2 2012

KYZ050>052-059-060-022245-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-
500 PM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 545
PM EST FRIDAY AFTERNOON...

   NORTHWESTERN MENIFEE...
   MONTGOMERY...
   NORTHWESTERN POWELL...
   WESTERN ROWAN AND
   BATH.

AT 500 PM EST...A STRONG THUNDERSTORM WAS LOCATED 27 MILES WEST OF
WESTBEND...OR 8 MILES WEST OF RICHMOND...MOVING NORTHEAST AT 65 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WESTBEND AROUND
520 PM EST...CAMARGO AROUND 525 PM EST...OGGS STATION AROUND 530 PM
EST...OLYMPIA AROUND 535 PM EST...POLKSVILLE AROUND 540 PM EST...

RESIDENTS CAN EXPECT HAIL...POSSIBLY LARGE...GUSTY WINDS IN EXCESS
OF 50 MPH...AND TORRENTIAL RAIN.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. THIS IS A VERY DANGEROUS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING
FOR EASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM EST FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY.

GREIF
Special weather statement, Mar 2, 5:23 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EST FRI MAR 2 2012

KYZ080-083>085-022300-
MCCREARY-WAYNE-WHITLEY-LAUREL-
523 PM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 600
PM EST FRIDAY EVENING...

   MCCREARY...
   EXTREME SOUTH CENTRAL WAYNE...
   WHITLEY AND
   EXTREME SOUTHWESTERN LAUREL.

AT 523 PM EST...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
GREAT MEADOWS CAMPSITES...OR 14 MILES WEST OF ONEIDA...MOVING
NORTHEAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GREAT MEADOWS
CAMPSITES AROUND 530 PM EST...CO-OPERATIVE AROUND 535 PM EST...BLUE
HERON AROUND 540 PM EST...PINE KNOT AROUND 545 PM EST...HOLLYHILL
AROUND 550 PM EST...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FRIDAY EVENING FOR
SOUTHEASTERN KENTUCKY.

RICHEY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:00 AM ESTLake Wind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more17 hr
Mar 2, 9:03 AM ESTSevere Thunderstorm WarningJKLPulaski27 min
Mar 2, 9:18 AM ESTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle42 min
Mar 2, 12:36 PM ESTTornado WarningJKLBell, Harlan39 min
Mar 2, 12:38 PM ESTTornado WarningJKLBell, Harlan37 min
Mar 2, 12:42 PM ESTFlash Flood WarningJKLBell, Harlan, Letcher6 hr
Mar 2, 12:45 PM ESTTornado WarningJKLBell, Knox, Whitley30 min
Mar 2, 3:24 PM ESTRiver Flood AdvisoryJKLLee43 hr
Mar 2, 5:08 PM ESTTornado WarningJKLBath, Estill, Menifee, Montgomery, Powell37 min
Mar 2, 5:10 PM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan35 min
Mar 2, 5:14 PM ESTSevere Thunderstorm WarningJKLBath, Fleming31 min
Mar 2, 5:16 PM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan29 min
Mar 2, 5:31 PM ESTTornado Warning EmergencyJKLBath, Elliott, Menifee, Montgomery, Morgan, Powell and 1 more44 min
Mar 2, 5:45 PM ESTTornado Warning EmergencyJKLElliott, Johnson, Menifee, Morgan, Rowan, Wolfe30 min
Mar 2, 5:46 PM ESTTornado WarningJKLFleming, Rowan10 min
Mar 2, 5:49 PM ESTTornado WarningJKLBell, Knox, McCreary, Whitley26 min
Mar 2, 5:53 PM ESTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Rowan37 min
Mar 2, 5:57 PM ESTTornado WarningJKLBath, Estill, Lee, Menifee, Montgomery, Powell and 1 more33 min
Mar 2, 5:57 PM ESTTornado WarningJKLBath, Fleming, Montgomery, Rowan33 min
Mar 2, 6:01 PM ESTTornado Warning EmergencyJKLElliott, Johnson, Magoffin, Martin, Morgan, Rowan25 min
Mar 2, 6:03 PM ESTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley42 min
Mar 2, 6:09 PM ESTTornado WarningJKLEstill, Jackson, Lee, Menifee, Morgan, Powell and 1 more51 min
Mar 2, 6:21 PM ESTTornado Warning EmergencyJKLBell, Clay, Harlan, Knox, Leslie, Whitley39 min
Mar 2, 6:21 PM ESTTornado WarningJKLBath, Elliott, Fleming, Menifee, Morgan, Rowan39 min
Mar 2, 6:23 PM ESTTornado WarningJKLClay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more52 min
Mar 2, 6:34 PM ESTTornado Warning EmergencyJKLElliott, Morgan, Rowan26 min
Mar 2, 6:34 PM ESTTornado Warning EmergencyJKLElliott, Morgan, Rowan26 min
Mar 2, 6:38 PM ESTTornado Warning EmergencyJKLBreathitt, Floyd, Johnson, Lee, Magoffin, Morgan and 1 more37 min
Mar 2, 6:40 PM ESTFlash Flood WarningJKLEstill, Powell, Wolfe5 hr
Mar 2, 6:41 PM ESTFlash Flood WarningJKLBell, Harlan, Whitley5 hr
Mar 2, 6:45 PM ESTTornado WarningJKLBell, Harlan, Leslie, Letcher, Perry30 min
Mar 2, 6:48 PM ESTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Morgan27 min
Mar 2, 6:52 PM ESTFlash Flood WarningJKLBath, Elliott, Johnson, Menifee, Morgan, Rowan5 hr
Mar 2, 6:54 PM ESTTornado WarningJKLEstill, Jackson, Lee, Owsley, Rockcastle51 min
Mar 2, 6:58 PM ESTSevere Thunderstorm WarningJKLEstill, Johnson, Lee, Magoffin, Menifee, Morgan and 2 more47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.